Oregon, 2007

Heavy Snow and High Wind in Oregon, January 5 to 6, 2007

January 5 to 6, 2007 · NWS PDT · 4 events in 4 counties and zones

A strong Pacific trough brought heavy snow to areas near the Cascades and high winds to portions of the Columbia Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong Pacific trough brought heavy snow to areas near the Cascades and high winds to portions of the Columbia Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 5, 3:35 AM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 5, 3:35 AM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
335 AM PST FRI JAN 5 2007

CORRECTED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY...BRIEF BREAK THIS MORNING
BETWEEN DEPARTING STORM MOVING EASTWARD AND NEXT SYSTEM APPROACHING
THE PAC NW. FEW SNOW SHOWERS POSSIBLE OVER THE CASCADES AND BLUES
THIS MORNING IN COLD UPSLOPE FLOW. OTHERWISE PARTLY TO MOSTLY CLOUDY
AS HIGH CLOUDS WILL BE INCREASING IN WARM ADVECTION PATTERN. THICKER
CLOUDS MOVING IN DURING THE AFTERNOON WITH SOME LIGHT SNOW STARTING
IN THE CASCADES...ESPECIALLY WASHINGTON. MODELS SHOWING GOOD PRECIP
AMOUNTS THIS EVENING THROUGH SATURDAY MORNING. THIS WILL TRANSLATE
INTO HEAVY SNOW OVER THE CASCADES. HAVE UPGRADES WATCHES TO WINTER
STORM WARNINGS FOR THESE AREAS. EXPECT SIGNIFICANT AMOUNTS OVER THE
CREST WITH LESSER AMOUNTS EAST SLOPES. ANOTHER PROBLEM COULD BE THE
WINDS. BOTH NAM AND GFS SHOWING STRONG 850MB WINDS MOVING THROUGH
OVERNIGHT. ANOTHER REASON FOR UPGRADING TO A WARNING. HAVE INCREASED
WINDS A LITTLE OVERNIGHT...MAY NEED TO FURTHER INCREASE WHICH COULD
LEAD TO WIND ADVISORIES. WIND AND SNOW BEGIN TO DIMINISH
SATURDAY...ESPECIALLY IN THE AFTERNOON. MODEL GUIDANCE SEEMED A
LITTLE HIGH ON TEMPS SO BUMPED THEM DOWN A FEW DEGREES.  94

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.  A BROAD UPPER RIDGE
OFF THE EASTERN PACIFIC SOUTH OF 140W WILL STRENGTHEN
NORTHWARD...FORCING THE UPPER JET NORTH INTO CANADA.  THE PACIFIC NW
WILL BE ON THE EAST SIDE OF THE RIDGE AND UNDER THE INFLUENCE OF A
NW FLOW ALOFT.  A SERIES OF WAVES WILL BRING A 20-40 PERCENT CHANCE
OF SNOW (RAIN AND SNOW IN THE COLUMBIA BASIN) THROUGH THE PERIOD.
THE STRONGEST FRONT WILL BE TUESDAY NIGHT AND WEDNESDAY. GFS AND
ECMWF HAVE BEEN CONSISTENT WITH A BACKDOOR COLD FRONT SPREADING
COLD AIR EAST OF THE CASCADES THURSDAY.  WITH A STRONG NORTHERLY
GRADIENT ADVERTISED BY THE MODELS AND A NORTHERLY FLOW ALOFT...HAVE
STRONG CONFIDENCE OF MODIFIED ARCTIC AIR SPREADING ACROSS THE REGION
THURSDAY NIGHT AND FRIDAY.  EXTENDED FORECAST LOOKS ON TRACK AND
ONLY MINOR CHANGES WERE MADE.  SMITH

&&

.AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL FOR THE NEXT 24
HOURS. WINDS WILL SUBSIDE BY SUNRISE THIS MORNING. THE NEXT SYSTEM
WILL APPROACH THE AREA THIS AFTERNOON.  WILL KEEP CIGS JUST
ABOVE MVFR AT ALL TAF SITES BUT THERE IS A POTENTIAL FOR CIGS TO
LOWER TO 2000-3000 FT AGL WITH PRECIPITATION AFTER 00Z. BELIEVE
THERE WILL BE RAIN SHADOWING OFF THE CASCADES...SO CLOUDS SHOULD BE
HIGH LEVEL AT KPSC WITH LITTLE...IF ANY...PRECIPITATION EXPECTED.
WINDS WILL BE TRICKY TO FORECAST TONIGHT. WINDS ALOFT WILL BE VERY
STRONG...AND THERE IS A GOOD POTENTIAL FOR WINDS TO MIX DOWN TO THE
SURFACE AFTER MIDNIGHT TONIGHT WITH SUSTAINED WINDS OF 20-30 KNOTS
POSSIBLE.  SMITH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  41  35  41  32 /  20  60  50  30
ALW  41  36  41  32 /  20  60  50  30
PSC  41  35  41  34 /  20  50  50  20
YKM  34  30  35  26 /  60  80  70  20
HRI  41  34  40  33 /  20  50  50  20
ELN  35  29  33  25 /  60  90  80  30
RDM  36  28  40  27 /  40  70  60  40
LGD  36  32  36  29 /  20  60  50  50
GCD  30  27  39  27 /  20  50  40  40
DLS  40  34  39  33 /  60  80  70  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM PST
     SATURDAY FOR ORZ041>043.

WA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM PST
     SATURDAY FOR WAZ024-026-027-501-502.

&&

TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/85/85
Hazardous weather outlook, Jan 4, 2:21 PM PST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
221 PM PST THU JAN 4 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-051400-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
221 PM PST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     NORTHWEST BLUE MOUNTAINS, NORTHERN BLUE MOUNTAINS OF OREGON

A WAVE OF LOW PRESSURE WILL CROSS NORTHEAST OREGON TONIGHT...RESULTING
IN NUMEROUS TO WIDESPREAD SNOW SHOWERS ACROSS THE NORTHERN BLUE
MOUNTAINS. A SNOW ADVISORY HAS BEEN ISSUED...REFER TO PRODUCT ID
PDXWSWPDT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW FRIDAY AND SATURDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, NORTH CENTRAL OREGON, CENTRAL OREGON

A VIGOROUS WEATHER SYSTEM WILL APPROACH THE AREA FRIDAY...CROSSING
INTERIOR WASHINGTON AND OREGON SATURDAY...WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE. A WINTER STORM WATCH HAS BEEN ISSUED...REFER
TO PRODUCT ID PDXWSWPDT FOR FURTHER DETAILS. FROM SUNDAY THROUGH
EARLY NEXT WEEK...EXPECT PERIODIC PACIFIC DISTURBANCES TO BRING
PERIODS OF SHOWERS. A COLD FRONT WILL CROSS THE REGION WEDNESDAY
BRINGING MUCH COLDER CONDITIONS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, North Central Oregon

When
January 5, 5:00 AM PST to 7:00 AM PST
Where
North Central Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter

A gust to 64 mph was reported 11 miles east of Shaniko at 545 am. At 600 am roof damage was observed at Shaniko.

Heavy Snow, Central Oregon

When
January 5, 6:00 PM PST to January 6, 10:00 AM PST
Where
Central Oregon forecast zone
Reported by
Trained Spotter

Spotters measured 10 inches of snow 15 miles southwest of Bend and 5 inches of snow 4 miles north northwest of LaPine.

High Wind, Lower Columbia Basin

When
January 6, 1:00 AM PST to 3:00 AM PST
Where
Lower Columbia Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

The CSEPP mesonet recorded wind gust to 63 mph 5 miles northwest of Hermiston at 110 am and 59 mph 3 miles west southwest of Irrigon at 255 am.

High Wind, Foothills of the Blue Mountains

When
January 6, 2:30 AM PST to 3:30 AM PST
Where
Foothills of the Blue Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Wind gusts included 61 mph at KPDT ASOS at 258 am, 50 mph 3 miles south of Mission at 300 am, and 65 mph at the Jepeson Farm near Heppner at 200 am.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8461, 8473, 8465, 8470.